Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 157, NWS Houston/Galveston, TX

August 31, 2012Polk County, Trinity County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Aug 31, 2012, 6:58 PM CDT for Polk County, Trinity County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2012, 6:58 PM CDT (23:58 UTC)
Expired
Aug 31, 2012, 7:30 PM CDT
In force
32 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Polk County, TX, Trinity County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 12.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

697 
WUUS54 KHGX 312358
SVRHGX
TXC373-455-010030-
/O.NEW.KHGX.SV.W.0157.120831T2358Z-120901T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
658 PM CDT FRI AUG 31 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN POLK COUNTY IN SOUTHEAST TEXAS...
  EAST CENTRAL TRINITY COUNTY IN SOUTHEAST TEXAS...

* UNTIL 730 PM CDT

* AT 652 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CORRIGAN...OR 11
  MILES SOUTHWEST OF DIBOLL...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CORRIGAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN LEAGUE CITY .

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3106 9458 3094 9482 3095 9499 3110 9504
      3123 9489 3121 9486 3115 9485 3110 9474
      3111 9471 3109 9466 3110 9465
TIME...MOT...LOC 2352Z 256DEG 7KT 3106 9490 

$$
1 follow-up statement
835 
WWUS54 KHGX 010028
SVSHGX

SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON 
TX 728 PM CDT FRI AUG 31 2012

TXC455-373-010038-
/O.EXP.KHGX.SV.W.0157.000000T0000Z-120901T0030Z/
TRINITY TX-POLK TX-
728 PM CDT FRI AUG 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TRINITY AND
NORTHERN POLK COUNTIES WILL EXPIRE AT 730 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3106 9458 3094 9482 3095 9499 3110 9504
      3123 9489 3121 9486 3115 9485 3110 9474
      3111 9471 3109 9466 3110 9465
TIME...MOT...LOC 0028Z 256DEG 7KT 3106 9490 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:44 PM CDT, 14 minutes earlier.

Area forecast discussion, Aug 31, 6:44 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
644 PM CDT FRI AUG 31 2012

.DISCUSSION...

SEE AVIATION.

&&

.AVIATION...

STILL SEEING NEW TSTM DEVELOPMENT ACROSS THE NORTHWEST HALF OF THE
AREA. THIS SHOULD CONTINUE FOR A COUPLE MORE HOURS. PRIMARY THREAT
FOR A TSTM WILL BE AT UTS...AND POSSIBLY CXO. TOMORROW...EXPECT
SCT SHWRS NEAR THE COAST IN THE MORNING AND SCT TSTMS AREAWIDE IN
THE AFTERNOON. SHOULD ALSO SEE MVFR CEILINGS LATER TONIGHT AND
TOMORROW MORNING. 33

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      78  98  78  97  77 /  30  20  20  20  10
HOUSTON (IAH)              80  93  80  94  78 /  20  50  20  30  10
GALVESTON (GLS)            82  90  82  91  82 /  30  40  20  30  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...33
AVIATION/MARINE...33
Hazardous weather outlook, Aug 31, 3:23 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
323 PM CDT FRI AUG 31 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-011300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
323 PM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
ACROSS SOUTHEAST TEXAS TODAY INTO THIS EVENING. THERE IS A SLIGHT
RISK FOR STRONG THUNDERSTORMS...MAINLY ALONG AND WEST OF A LINE
FROM CROCKETT TO HUNTSVILLE TO BRENHAM. THE MAIN THREAT WILL BE
GUSTY WINDS. ISOLATED HEAVY DOWNPOURS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED ON
SATURDAY. THE COVERAGE WILL BEGIN ALONG THE COAST IN THE MORNING
AND THEN SPREAD INLAND. ISOLATED STRONGER STORMS MAY PRODUCE BRIEF
HEAVY DOWNPOURS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 31, 3:55 PM CDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON
TX 355 PM CDT FRI AUG 31 2012

TXZ163-312145-
HOUSTON TX-
355 PM CDT FRI AUG 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOUSTON COUNTY
UNTIL 445 PM CDT...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 12 MILES NORTHEAST OF CROCKETT...
MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KENNARD.

LAT...LON 3156 9514 3154 9514 3152 9510 3150 9510
      3149 9511 3147 9510 3147 9506 3144 9503
      3144 9501 3144 9501 3132 9524 3143 9535
      3157 9522 3159 9517
TIME...MOT...LOC 2048Z 229DEG 8KT 3139 9526
Special weather statement, Aug 31, 4:36 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON
TX 436 PM CDT FRI AUG 31 2012

TXZ196-312215-
BRAZOS TX-
436 PM CDT FRI AUG 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRAZOS COUNTY UNTIL
515 PM CDT...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR BRYAN...MOVING NORTHEAST AT 15
MPH. WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRYAN AND WIXON VALLEY.

LAT...LON 3078 9644 3079 9642 3086 9639 3091 9635
      3084 9618 3062 9631 3066 9646
TIME...MOT...LOC 2129Z 203DEG 11KT 3068 9637
Special weather statement, Aug 31, 5:56 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
556 PM CDT FRI AUG 31 2012

TXZ164-179-312345-
TRINITY TX-POLK TX-
556 PM CDT FRI AUG 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TRINITY AND
NORTHWESTERN POLK COUNTIES UNTIL 645 PM CDT...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF GROVETON...OR 21
MILES NORTHWEST OF LIVINGSTON...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCALLY
HEAVY RAINFALL OF AN INCH AN HOUR WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
GROVETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3121 9486 3115 9485 3111 9474 3109 9472
      3080 9514 3100 9531 3130 9497
TIME...MOT...LOC 2253Z 244DEG 15KT 3095 9517
Local storm report, Aug 31, 6:48 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
648 PM CDT FRI AUG 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     1 E GROVETON            31.06N 95.11W
08/31/2012                   TRINITY            TX   LAW ENFORCEMENT

            TREES DOWN NEAR GROVETON AT HWYS FM355 AND US287

&&

OVERPECK

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 9:39 PM CDTSmall Craft AdvisoryHGX12 hr
Aug 31, 3:55 PM CDTSpecial Weather StatementHGXHouston50 min
Aug 31, 4:36 PM CDTSpecial Weather StatementHGXBrazos39 min
Aug 31, 5:56 PM CDTSpecial Weather StatementHGXTrinity49 min
Aug 31, 6:14 PM CDTSevere Thunderstorm WarningHGXPolk, Trinity46 min
Aug 31, 6:28 PM CDTSevere Thunderstorm WarningHGXMadison, Walker47 min
Aug 31, 6:49 PM CDTAreal Flood AdvisoryHGXPolk, Trinity116 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.